Get your Health question answered in 3 easy steps

137 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes throat pain and drooling post chemotherapy?

Answered by
Dr.
Dr. Monish De

Oncologist

Practicing since :2004

Answered : 1496 Questions

default
Posted on Fri, 22 Aug 2014 in Blood Cancer(Leukemia)
Question: Four year old girl started chemotherapy 3 weeks ago (for leukemia) and then a week ago was taken off it due to severe pain in the throat, swollen tonsils and mouth sores. The doctors put her on antibiotics - Zolferin, Zantac, and others. Within 2 days she started counting incessantly, pulling out her hair and using her hand to bat her ears. Not talking like normal although she responds when spoken to. She is also drooling uncontrollably. Are these side effects of chemotherapy or could this be a reaction to the antibiotic drugs, of which she was prescribed several? Have you ever encountered such behavior in a child on chemo?
doctor
Answered by Dr. Monish De 6 hours later
Brief Answer:
drug interaction.

Detailed Answer:
Hi,

Since your niece is counting incessantly, pulling out her hair and using her hand to bat her ears and not talking like normal although she responds when spoken to and is drooling after she was put on antibiotics after infection caused by chemotherapy for leukemia she must be suffering from some kind of drug interaction.

Please mention the name of antibiotics and other medicines correctly with which she is being currently treated with to find out the cause.

Waiting for your reply.

Regards
DR De
Above answer was peer-reviewed by : Dr. Ashwin Bhandari
doctor
default
Follow up: Dr. Monish De 8 hours later
Here are the medications she is taking:

Chemo drugs:
Prednisone
L-Aspar
Vincristine.

Additional drugs:

Allopurinol 100mg po 10am,10pm.
Panadol 270mg po 6am, 10am, 2pm, 6pm, 10am and 2am.
Hydrallazine 3.5 I'm (if B/P is greater than 110/71.
Ranitidine 9.05 mg IV 6am, 2pm, 10pm.
Chlorhexidine mouthwash .10mls at 6am, 12pm, 6pm.
Amlodipine 2.5 po 6am, 6pm.
Nystatin suspension 6mls (swish and swallow) 6am, 12pm, 6pm and 12am. Neuprogen 91 mlg. 6pm (injection in arm).
Zosyn 1.8s IV 6am, 12pm, 6pm, 12am.
Ventolin 0.5cc in 2.5cc N/S nebs 6am, 12pm, 6pm, 12am.
Diphenhydromine 7.5mg IV 10am, 10 pm
doctor
Answered by Dr. Monish De 14 hours later
Brief Answer:
Replacing zosyn

Detailed Answer:
Hi

Sometimes the antibiotic zosyn which contains piperacillin and tazobactam can cause confusion, feeling of throwing up , restlessness and certain involuntary movements which your niece is having.I would suggest u consult your doctor regarding changing your antibiotic to Meropenem .

Regards
DR De
Above answer was peer-reviewed by : Dr. Bhagyalaxmi Nalaparaju
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,  
Treatment/Therapy
Medical Topics

Recent questions on Severe pain

doctor1 MD

Hi, My husband has pus filled pimples in the backside of his head. He has very oily hair. We have observed that they come up whenever he has sweets or his hair becomes very oily. They usually come and go very frequently. It has been like this for...

doctor1 MD

My father undergone Electrical cardioversion treatment due to having severe Atrial Fibrilation (AF). Needless to say the treatment did not work after 4 attempts and they have prescribed him various medications to control the rate of the heart. We...

doctor1 MD

I have a severe pain in my right arm, actually in the muscle, upper arm... also started as a long standing fibromyalgia pain for years in shoulder ... this is different and far more painful... it is like the muscle, nerves, etc. are all affected....

doctor1 MD

If I might have had a heart attack 4 nights ago, should I go to emergency now? I have an appointment to see my doctor in 3 weeks. I'm 52 yr old woman, no family heart history, fit, excellent health (blood pressure, cholesterol excellent) but woke wed night with severe crushing pain started centre of chest then felt under my breasts for about 30-45 minutes whether i laid down, stood up walked around it was like a tight rubber band. Is it too late to get checked out asap? 52yrs old female..5'5", 130pounds, healthy.

doctor1 MD

Hello, my dr. Is out of of office for next week. Medical imaging called me to tell me that they picked up a 22 mm cyst on my left ovary . And a small umbilical hernia . I ma having having extreme pain on my left lower side and I just started a period again after just having one less then 2 weeks ago. My pain level is becoming pretty unbearable. Should I go to ER?

doctor1 MD

I HAD A THALAMUS STROKE IN SEPTEMBER. IT HAS LEFT ME WITH NEUROPATHY ON MY LEFT SIDE FROM MY SCALP TO THE BOTTOM OF MY FOOT, HAND BEING THE WORST. Since October I have been experiencing tremors in my left leg and foot and now on my right side. I was hospitalized in October and November for this and they can't find out why this happens. Is this part of my stroke and something like nuculi were affected. Will this go away?

doctor1 MD

Hello, my name is Michael Boswell. I am a 22 year old part-time student living with my mother. I am writing because I have been to one gastroenterologist before, and they couldn t quite seem to find the answers I m looking for. At the age of 16, I started taking a weight lifting supplement ( creatine pill form) and the day I took 4 of them like what was told on the back of the bottle, I could already tell I wasn t able to hold in my urine, I couldn t even sit down for my football meeting because I had to go to the bathroom to urinate. I then struggled for 2 years through the remainder of High School with severe chronic pain , I went and saw my family doctor who then told me to go see a specialist, and I had two colonscopies and endoscopy done. The gastroenterologist agreed there was something causing my irritation, but couldn t figure out what it was. I had blood work done, and everything came back for Crohns Disease , and they then labeled me with IBS. I m asking for help because I m at a dead end, I still suffer EVERY day with some sort of symptom, whether it be irritation and pain in my stomach, or when I feel a Bowel Movement coming on the urgency that I have because I know I will not be able to hold it in...the medication they had given me worked, but with other symptoms arising. I was prescribed Hyosyamine ER 0.375 MG, and Paroxetine HCL 20 MG. I took them as told on the bottle, and I would RARELY have a BM through the week, but instead I would have one full day (Saturday) of me having to sit on the toilet. I have read that there are no cures, which is very discouraging, this disease or whatever you want to call it, has taken the happiness and normality out of my life, and has replaced it with anger and no hope. I am hoping there is someone that can please help me...